The Lupus Awareness Month Diaries: Day 22

http://www.sickoflupus.co.uk

Hello,
It’s nearing the end of lupus awareness month and I’ve thought long and hard about tonight’s topic but I’m gonna do it. Girls and boys, I wanna talk about Lupus and weight.

I was very lucky that my diagnosis came within months of severe symptoms. (The average time it takes for a person to be diagnosed is around 7 years)
One of the things I noticed when I was starting to get really ill is that I couldn’t tolerate food. I had zero appetite and couldn’t face food. I was in Thailand during this time and for over a fortnight, could only ‘eat’ ice lollies.
Needless to say, I lost weight.

Like most teenage girls, I thought I was fat (I wasn’t) and I had body image issues. However, when I lost weight pre-diagnosis, (age 18) I looked really bad.

Once diagnosed, the medication came. Over the last 10/11 years, the cocktail of medication has changed a lot, but one has been there since day one. ***PREDNISOLONE***

“Prednisolone is a corticosteroid. Prednisolone works by preventing or reducing inflammation. It is used to treat a number of conditions that are characterised by excessive inflammation.” (NHS Direct)

I knew that it was crucial that I took these medications even though the side effects were pretty brutal. Fast forward a couple months and I’m definitely a bit rounder and my face is fuller, I’m at uni and quite self conscious about it. (I now know the correct term is ‘Moon Face’. Yep) As time goes on, I gain more weight and I’m also starving all.day.long! So obviously, I eat!!! One of the main side effects of taking Pred is weight gain and increased appetite. It’s a vicious cycle because clearly an increased appetite is likely to contribute to weight gain but I genuinely felt like I was gaining weight at an abnormal rate. I swear I could just see and smell food and those calories would find their way to my waistline!

IMG_3632-0.JPG

My steroid journey has seen me at a size 8,10,12,14,16,18,20,22. I’ve taken between 2.5mg through to 100+mg daily and my weight has reflected that prescription. To shake things up I’ve lost a couple stone then gained 4 back and lots of other loss/gain equations too. Watching yourself change uncontrollably through pictures is heartbreaking. (Damn u Facebook) you start to hate mirrors and clothes shopping is torturous. I’ve cried too often to remember and refused to go out because I’ve had such a hard time accepting myself.

Anyone reading this who has never experienced this will find it hard to understand but imagine waking up tomorrow with 50-60lbs that shouldn’t be there that has no intention of leaving your body anytime soon.

I’ve had doctors tell me that I’m really overweight and need to lose weight, I’ve overheard the ultrasound staff talk about my size, and I’ve had a rheumatologist say I shouldn’t let it worry me. Friends and family are amazing and will always say I look fine, and honestly, when I look at my friends, I don’t see weight. I see the person and so maybe they’re telling me the truth?

I’ve been one of the lucky people with Lupus that doesn’t have the butterfly rash cross their nose and cheeks. This is a tell-tale sign of Lupus. In one of my earlier posts, I posted a picture from a Fibromyalgia site that depicted what pain could look like if visible.
My weight gain doesn’t look medical, I just look unhealthy. I also get horrendous anxiety, especially when I’m likely to see people from my past. I’m convinced they see me and think, Jesus, she’s let herself go!

Disclaimer: I flippin love curvy girls. I don’t think beauty has a size. I have no interest in being thin and I’d happily be a size 12,14,16…so long as I have CONTROL and it’s my CHOICE. I hate body shaming and I think there’s a place in this world for every size. If my fairy godmother offered me my version of the dream body, I’d choose the hourglass shape. However, I’ve never been able to master the confident plus size girl thing because I see my weight gain as a symptom of my disease. It’s hard to love my body when I look at how it got to this place.

IMG_3636-0.JPG

“People who take corticosteroids for a long period of time are prone to infections as their immune system can become weak. These infections may be much more severe than they usually would be and the symptoms that would usually be used to identify such infections can be hidden. For this reason people who take Prednisolone must be careful to avoid exposure to infections.” (NHS Direct)

It’s sucks that this little pill, though potentially life saving, doesn’t come with a cure, just a host of horrible extras.

IMG_3635.JPG

IMG_3643.JPG

I’ve been taking satans tic tacs, sorry, Pred for around 11 years now and the plan is to try Rituximab again as a way to come off Pred completely. It’s a long process to come off steroids but it’s the first thing a doctor will prescribe during a flare. It can literally take 3 years to wean yourself off and then go straight back to 60mg the day after if your body needs it!

In a dream world, I will come off Pred and be on an alternative therapy instead. As I get stronger, I can work on getting my body to a place that I’m happy with. Anyone on steroids will tell you that Pred thins the skin and with the weight gain you end up with scars. These are our battle scars but we have to do what we have to do to survive. Excess lbs and all!

Sorry tonight’s post was supersized! Hehe xx

http://www.sickoflupus.co.uk

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s